Alabama, 2017

Hail and Damaging Winds in Alabama, March 10, 2017

March 10, 2017 · NWS HUN · 11 events in 6 counties and zones

A quasi-linear convective system developed rapidly during the evening hours of the 9th and tracked east through north Alabama into the early morning hours of the 10th. A few of the thunderstorms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A quasi-linear convective system developed rapidly during the evening hours of the 9th and tracked east through north Alabama into the early morning hours of the 10th. A few of the thunderstorms produced large hail. Numerous reports of thunderstorm wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 9, 11:25 PM CST, 40 minutes earlier.

Area forecast discussion, Mar 9, 11:25 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1125 PM CST Thu Mar 9 2017

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 900 PM CST Thu Mar 9 2017

Convection continues to develop about 1-2 hrs faster than originally
thought, as pockets of showers/tstms develop within an elevated
corridor of instability/convergence over W TN leading into NE MS.
Much of this activity is being aided by a weak shrtwv aloft
traversing ewd over the general area embedded within a strong wnwly
flow regime. The main squall line continues to evolve/move swd out of
the srn Midwest and into the Mid South/mid TN Valley areas, where
Svr Tstm Watches are currently in effect. Additional iso tstms moving
out of NE MS into wrn AL have been more pulse like in nature with
sustained updrafts producing hail reports to the size of golf balls
in a few spots just to the s/sw of Franklin Co AL. This activity is
most likely feeding off the instability axis, but should be waning
over the next hr or so as the low level flow begins to veer more with
the approaching squall line and associated cold front to the nw. Main
wx threats continue to be embedded damaging winds within bowing
structures, although this threat should be diminishing to the se, and
large hail. The timing for the most part still has the main squall
line continuing to move swd through NW AL around 11PM-1AM and then
through n cntrl AL in the 12-2AM time frame before exiting NE AL
around 3 AM. Lingering shower activity should then taper off from the
nw as the cold front pushes through and cooler/drier air begins to
filter into the area.

.SHORT TERM...(Friday through Saturday)
Issued at 311 PM CST Thu Mar 9 2017

Lingering showers are possible Friday morning, but should end before
noon as drier and more stable air filters in from the north. High
temperatures on Friday will be notably colder ~15 degrees than they
were today. A sometimes brisk northerly wind of 5-15 mph will bring a
chill back to region, especially in the higher and/or more exposed
terrain.

Under clear skies, a chilly period is forecast Friday night as
Canadian air filters in. Night time lows will likely be frosty if not
a down right freeze, into the lower 30s. Will hold off on a Non
Precipitation Warning (Frost or Freeze) this go around; pending on
how cold it will be. Even though it will be cold, clouds will
increase from NW to SE as a next system approaches. It will bring a
slight chance of rain to parts of the area starting Saturday morning,
with better chances in the afternoon. Even cooler than Friday, with
highs ranging from near 50 in southern middle Tennessee to the mid
50s south of the Tennessee River.

.LONG TERM...(Saturday night through Wednesday)
Issued at 311 PM CST Thu Mar 9 2017

By Saturday night, models develop a weak surface low somewhere
between southwestern Louisiana and Texas. Southerly flow around the
east side of this low pressure area will likely help to increase
deeper moisture advection across a developing frontal boundary
diving southeast into the Tennessee Valley. At this point models are
in fairly good agreement that this frontal boundary will strengthen
Saturday night. Strong enough forcing along the front (especially
aloft) will produce a cold rain over northern Alabama and Southern
Middle Tennessee. Models continue this through the night, while the
surface low pushes southeast into the central Gulf of Mexico during
the day on Sunday. Before then though, the atmospheric column aloft
will become very cold just ahead and behind the southeastward diving
front. As early as Saturday evening, it should be cold enough for
snow to develop aloft. However, near the surface temperatures should
remain between 35 and 40 degrees at the surface based on most
guidance. This should keep precipitation primarily rain.

However, around midnight and afterwards, expect a snow/rain mix from
somewhere near the Tennessee River west of I-65 northeast through
Southern Middle Tennessee (as the surface front pushes into northern
Alabama). This should spread southeast to near and just south of the
Tennessee River towards daybreak. The exception will be in Southern
Middle Tennessee and near the AL/TN border, where it should change to
all snowfall. Accumulation is a tricky part of this scenario, since
through around 1 AM, surface temperatures could still be 33 to 35
degrees, even in Southern Middle Tennessee. However, given upper
level forcing with this front, think that it could be briefly
moderate to heavy between 3 AM and 7 AM on Sunday near the TN/AL
state border and in Southern Middle Tennessee. Half of an inch to 2
inches of snowfall accumulation on the ground looks possible.
However, this could end up being a bit less or more depending on
temperatures Saturday evening. Isolated to scattered mixed
precipitation will likely taper off early Sunday morning. Very little
additional accumulation is expected Sunday morning. Uncertainty
still exists with this system, but models have become more convergent
on this solution.

Colder air will move in with the drier conditions on Sunday. Highs
in the lower 40s to around 50 degrees look reasonable. Widespread
lows between 29 and 34 degrees. More upper level energy moves
southeast from the Upper Midwest Sunday night into Monday. Ahead of
this system, some warm air advection occurs, making temperatures
more tolerable. Highs should rebound nicely into the upper 40s to
mid 50s on Monday as a result. This system will bring cloud cover
and a few light showers to the area on Monday and Monday evening,
before pushing off the Atlantic coast.

Even colder air will push in behind this system on Monday night into
Tuesday and remain in place through Wednesday night, before warmer
temperatures return. A hard freeze both Wednesday morning and
Thursday morning look possible with lows dropping into the mid to
upper 20s across northern Alabama and Southern Middle Tennessee.
Highs around 40 degrees into the upper 40s are expected during this
period. Forecast reflects below guidance trends given the origin of
the high pressure (from southern Canada) that pushes into the
region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1125 PM CST Thu Mar 9 2017

Line of shra/tsra continues to drop swd across wrn/mid TN and toward
NW AL. VFR conds prevail for now although this will be quickly
lowering over the next couple of hrs, as the line crosses into NW AL
with cigs lowering into the 1-2K range just ahead of the precip. The
line is xpcted to impact the KMSL terminal around the 06-08Z time
frame and the KHSV airport from 07-09Z period. Vis will be lowering
near 2SM in/near heavier shra/tsra with sfc winds gusting +25KT at
times until the line moves s of the two main terminals. Lingering
shra will then taper off from the nw heading into the morning hrs,
with sfc flow turning toward the n near 15KT with higher gusts. MVFR
cigs in the 1-2K ft range are xpcted through the late morning hrs,
before cloud cover diminishes/lifts during the afternoon period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...09
SHORT TERM...RSB
LONG TERM...KTW
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 9, 9:15 PM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
915 PM CST Thu Mar 9 2017

ALZ001>010-016-TNZ076-096-097-101100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
915 PM CST Thu Mar 9 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Strong to severe thunderstorms are possible later tonight. The
primary hazards will be damaging winds and large hail. The line of
strong to severe thunderstorms will arrive in southern middle
Tennessee and far northwest Alabama around 11 PM to 1 AM and then
track southeast across the remainder of north central and northeast
Alabama between 1 AM and 3 AM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Rain will begin to mix with snow Saturday night as colder air
arrives in the wake of a cold front. Precipitation is expected to
change over to all snow by sunrise Sunday morning. The best chances
for snow will be along and north of the Tennessee River and along
the Cumberland Plateau. There is still some uncertainty regarding
accumulations, but at this time only minor accumulations up to and
around an inch are possible, mainly in southern middle Tennessee.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel may
be requested later tonight.

In the hours before

Special weather statement, Mar 9, 8:26 PM CST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Huntsville AL
826 PM CST THU MAR 9 2017

ALZ003-004-100300-
Lawrence AL-Franklin AL-
826 PM CST THU MAR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
SOUTHERN LAWRENCE COUNTIES UNTIL 900 PM CST...

At 826 PM CST, Doppler radar was tracking a strong thunderstorm over
Haleyville, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Moulton, Speake, Bankhead National Forest and Wren.

LAT...LON 3458 8711 3430 8711 3431 8776
TIME...MOT...LOC 0226Z 242DEG 37KT 3425 8766

LN
Special weather statement, Mar 9, 10:11 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1011 PM CST THU MAR 9 2017

TNZ076-096-100445-
Moore TN-Lincoln TN-
1011 PM CST THU MAR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MOORE AND NORTHERN
LINCOLN COUNTIES UNTIL 1045 PM CST...

At 1011 PM CST, Doppler radar was tracking a strong thunderstorm near
Petersburg, or 10 miles northwest of Fayetteville, moving northeast
at 55 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Lynchburg, Petersburg, Chestnut Ridge, Howell, Belleville, Booneville
and Boonshill.

LAT...LON 3541 8625 3539 8628 3538 8625 3537 8627
      3535 8624 3533 8626 3516 8676 3524 8683
      3526 8683 3525 8675 3531 8668 3533 8660
      3537 8659 3535 8654 3536 8649 3533 8646
      3532 8642 3535 8641 3536 8633 3541 8629
TIME...MOT...LOC 0411Z 242DEG 49KT 3528 8667

LN
Special weather statement, Mar 9, 11:11 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1111 PM CST THU MAR 9 2017

ALZ001-002-100545-
Lauderdale AL-Colbert AL-
1111 PM CST THU MAR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE AND
CENTRAL COLBERT COUNTIES UNTIL 1145 PM CST...

At 1110 PM CST, Doppler radar was tracking a strong thunderstorm near
Cherokee, or 8 miles west of Tuscumbia, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee,
Leighton, St. Florian, Underwood-Petersville and Posey Loop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3493 8739 3480 8740 3480 8743 3478 8743
      3477 8742 3474 8743 3472 8743 3471 8742
      3470 8745 3468 8745 3463 8800 3485 8801
TIME...MOT...LOC 0510Z 264DEG 36KT 3476 8786

RSB
Special weather statement, Mar 9, 11:33 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1133 PM CST THU MAR 9 2017

ALZ001-004-005-100600-
Lawrence AL-Lauderdale AL-Limestone AL-
1133 PM CST THU MAR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE...
LIMESTONE AND NORTHEASTERN LAWRENCE COUNTIES UNTIL MIDNIGHT CST...

At 1133 PM CST, Doppler radar was tracking a strong thunderstorm near
Rogersville, or 18 miles east of Florence, moving east at 50 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Athens, Rogersville, Ardmore, Tanner, Elkmont, Anderson, Cartwright,
Coxey, French Mill and Holland Gin.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3473 8679 3472 8742 3477 8742 3477 8743
      3491 8744 3499 8683 3499 8678
TIME...MOT...LOC 0533Z 264DEG 45KT 3483 8735

RSB
Special weather statement, Mar 9, 11:43 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1143 PM CST THU MAR 9 2017

ALZ003-004-100615-
Lawrence AL-Franklin AL-
1143 PM CST THU MAR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
SOUTHWESTERN LAWRENCE COUNTIES UNTIL 1215 AM CST...

At 1143 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Belgreen, or 12 miles east of Red Bay, moving east
at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Russellville, Phil Campbell, Belgreen, Hodges, Mt Hope, Atwood,
Duketon, Rockwood, Pleasant Ridge and Isbell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3454 8744 3430 8742 3432 8802 3447 8803
TIME...MOT...LOC 0543Z 267DEG 38KT 3439 8793

RSB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Madison

When
March 10, 12:05 AM CST
Where
Madison County, 0.38 mi N of Chelsea
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.685, -86.620

A large tree was knocked down on the Tree Haven Glen Apartment Complex.

Thunderstorm Wind, Limestone

When
March 10, 12:15 AM CST
Where
Limestone County, 1.88 mi ESE of Sardis Spgs
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.818, -86.850

A tree was knocked down onto power lines on Barksdale Road in eastern Limestone County.

Thunderstorm Wind, Madison

When
March 10, 12:15 AM CST
Where
Madison County, 2.82 mi NNW of Maple Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.970, -86.780

Power lines were knocked down just east of Ardmore. A tree was also knocked down blocking a medical vehicle in the same area.

Hail, Madison

When
March 10, 12:45 AM CST
Where
Madison County, 2.06 mi NNW of Lily Flag
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.679, -86.577

Hail up to quarter size was reported at the intersection of Golf Road and South Memorial Parkway.

Thunderstorm Wind, Morgan

When
March 10, 12:49 AM CST
Where
Morgan County, 1.34 mi NNW of Huntsville Laceys Sp
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.549, -86.606

Trees were knocked down on Arvida Drive near Sherbrook Drive.

Thunderstorm Wind, Morgan

When
March 10, 12:55 AM CST
Where
Morgan County, 2.14 mi SW of Florette
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.399, -86.728

A tree was knocked down on Peck Mountain Road near Gullian Farms.

Hail, Cullman

When
March 10, 1:23 AM CST
Where
Cullman County, 0.69 mi S of Vinemont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.240, -86.870

Hail up to quarter size was reported in south Vinemont.

Thunderstorm Wind, Dekalb

When
March 10, 1:28 AM CST
Where
Dekalb County, 0.92 mi SE of Beaty Xrds
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.691, -85.668

Several trees were knocked down near Ider.

Thunderstorm Wind, Dekalb

When
March 10, 1:28 AM CST
Where
Dekalb County, 0.62 mi NNE of Crossville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.288, -85.994

Estimated wind gusts near 60 mph and dime sized hail was reported in the Crossville area.

Thunderstorm Wind, Marshall

When
March 10, 1:40 AM CST
Where
Marshall County, 0.27 mi ESE of Arab
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.318, -86.496

Thunderstorm wind gusts of around 60 mph were estimated near Arab.

Thunderstorm Wind, Dekalb

When
March 10, 1:48 AM CST
Where
Dekalb County, 1.33 mi ESE of Rainsville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.494, -85.848

A power pole was knocked down onto a home in the Rainsville area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678870, 678871, 678872, 678873, 678875, 678876, 678877, 678878, 678879, 678880, 678881.